Winter Weather, Dane
- When
- February 6, 5:00 AM CST to 6:00 PM CST
- Where
- Dane forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
A light snowfall of just 1 to 2 inches combined with frigid temperatures to create slippery and icy conditions on many roads across Dane County during the morning hours of February 6th. Numerous vehicle accidents were reported, including several multiple-vehicle accidents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A light snowfall of just 1 to 2 inches combined with frigid temperatures to create slippery and icy conditions on many roads across Dane County during the morning hours of February 6th. Numerous vehicle accidents were reported, including several multiple-vehicle accidents. At least 30 vehicles were involved in an accident on Interstate 39-90 east of Madison (Dane Co.) that closed traffic for 3 hours and backed up traffic for two miles. The Madison police department responded to about 50 crashes, and the State Patrol handled about 94 accidents. Interstate 39-90-94 in the Madison area was described as just a parking lot of cars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 6, 4:05 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 405 AM CST TUE FEB 6 2007 .DISCUSSION...FORECAST FOCUS SNOW POTENTIAL WITH CLIPPER SYSTEM TODAY...THEN TEMPS THE REMAINDER OF THE PERIOD. 00Z 500/300MB ANALYSIS INDICATED A RELATIVELY AMPLIFIED UPPER AIR PATTERN OVER THE CONUS...WITH STRONG RIDGING IN THE WEST AND TROFFING IN THE EAST ASSOCIATED WITH POLAR VORTEX CENTERED A COUPLE HUNDRED MILES EAST OF HUDSON BAY. 850MB PLOTS INDICATING A WAA REGIME ONGOING OVER THE NRN PLAINS...WITH SOUNDINGS INDICATING A GENERAL 2-5C INCREASE IN LOW LEVEL TEMPS OVER THE PAST 12 HOURS. MSAS SFC ANALYSIS SHOWING 1035MB SFC HIGH PARKED OVER WI/IL...WITH DECENT 3HR SFC PRES FALLS AROUND 5MB OCCURRING OVER DAKOTAS ASSOCIATED WITH DEVELOPING CLIPPER SYSTEM. GOES PW PLOT SHOWING AN AREA OF HIGHER MOISTURE EXTENDING FROM NEBRASKA INTO SRN MONTANA /PW AROUND 0.5/ ALTHOUGH MOISTURE CONTINUES TO BE VERY SCANT IN OUR NECK OF THE WOODS...WITH VALUES AOB 0.1. TODAY...INITIAL CONCERN IS TEMPS AND WIND CHILL VALUES THIS MORNING. SFC HIGH DRIFTING OVERHEAD ALLOWED WINDS TO DECOUPLE IN WRN COUNTIES...WHICH ALLOWED TEMPS TO PLUMMET FROM 10 TO 20 BELOW. FURTHER EAST...SFC GRADIENT A BIT TIGHTER WHICH IS PRODUCING WINDS AROUND 10 MPH AT TIMES...WITH RESULTING WIND CHILL VALUES DROPPING AOB -20F. THUS...WILL CONTINUE WIND CHILL ADVISORY THROUGH 10 AM. OTHER CONCERN FOR LATER THIS MORNING INTO AFTERNOON WILL BE SNOW POTENTIAL ASSOCIATED WITH FAST MOVING CLIPPER SYSTEM DROPPING SOUTHWARD THROUGH THE REGION. GFS/WRF/RUC IN REASONABLE AGREEMENT IN PRODUCING A PERIOD OF SYNOPTIC LIFT FROM 15-21Z. DECENT MID LEVEL /H7-H3/ Q-VECTOR CONVERGENCE NOTED...ALONG WITH A PERIOD OF FRONTOGENETICAL FORCING. MOISTURE LACKING...AS MODELS INDICATING PRECIP WATER ONLY AROUND 0.20...WITH MIXING RATIOS OF 1-1.5 G/KG. MODEL CONSENSUS QPF PLACES HEAVIEST AMOUNTS IN FAR SWRN COUNTIES...WITH 0.1-0.15 LIQUID EQUIVALENT. WITH EXTREMELY COLD TEMPS...SNOW RATIOS WILL LIKELY RANGE FROM 20-25:1...WHICH COULD YIELD A QUICK COUPLE INCHES OF SNOW BASICALLY WEST OF LINE FROM KENOSHA...TO MADISON...TO WISCONSIN DELLS. LIGHTER AMOUNTS...BASICALLY AND INCH OR LESS EXPECTED ELSEWHERE. AFTER COORDINATION WITH SURROUNDING OFFICES DECIDED TO HOLD OFF ON ANY HEADLINES ATTM...BUT WILL ISSUE A SPS TO HIGHLIGHT SNOW THREAT. TONIGHT...CLIPPER TO SLIDE QUICKLY SEWD...WITH ANY LIGHT SNOW ENDING BY MIDNIGHT. MUCH DRIER AIR TO FILTER BACK INTO THE AREA AS FLOW BECOMES NORTHWESTERLY ONCE AGAIN. WEDNESDAY THRU THURSDAY...MODELS IN GOOD AGREEMENT IN GRADUALLY BUILDING SFC HIGH BACK OVER THE NORTHERN PLAINS AND GREAT LAKES STATES...AS POLAR VORTEX CONTINUES TO MEANDER IN THE VICINITY OF HUDSON BAY. WITH PRECIP WATER VALUES AOB 0.1 EXPECT DRY BUT COLD CONDITIONS THRU THE PERIOD. .LONG TERM... LITTLE CHANGE IN THE OVERALL UPPER AIR PATTERN AS GFS/ECMWF/UKMET AGREE ON KEEPING GREAT LAKES REGION IN A COLD NWLY FLOW ALOFT. GFS ADVERTISING A SHORTWAVE TO MOVE THROUGH AREA ON FRIDAY...SO WILL KEEP MENTION OF LIGHT SNOW THEN...OTHERWISE EXPECT A CONTINUATION OF DRY...BUT COLD CONDITIONS. && .AVIATION...MVFR AND LOWER CEILINGS AND VISIBILITIES DEVELOPING RAPIDLY ACROSS SOUTHWESTERN MINNESOTA. EXPECT STRONGEST SYNOPTIC SCALE FORCING AS WELL AS MESOSCALE BANDING POTENTIAL ASSOCIATED WITH COMPACT SHORT WAVE TO REMAIN JUST SOUTHWEST OF KMSN. WL BRING IN MVFR AND POSSIBLY BRIEF PERIOD OF IFR CEILINGS/VSBYS TO KMSN MID MRNG WITH VFR CONDITIONS RETURNING LATER IN THE AFTERNOON OR EVENING. && .MKX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR WIZ051-052- 058>060-064>066-070>072. && MAF/MBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 339 AM CST TUE FEB 6 2007 WIZ046-047-051-052-056>060-062>072-070945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 339 AM CST TUE FEB 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL AND SOUTHEAST WISCONSIN UNTIL 10 AM THIS MORNING. FOR MORE DETAILS...SEE THE LATEST WINTER WEATHER STATEMENT. LIGHT SNOW WILL SPREAD ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THIS MORNING. SNOWFALL OF 1 TO 3 INCHES IS POSSIBLE...WITH THE HEAVIEST AMOUNTS SOUTHWEST OF MADISON. WIND CHILLS MAY APPROACH 20 BELOW ZERO ONCE AGAIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILLS MAY BE AROUND 20 BELOW ZERO FOR A TIME WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE APPRECIATED. LMZ643>646-665-070945- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 339 AM CST TUE FEB 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE NEEDED ON WEDNESDAY...AND AGAIN FRIDAY AND SATURDAY. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 411 AM CST TUE FEB 6 2007 WIZ056-062>072-061500- SAUK-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE-GREEN-ROCK- WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON... JEFFERSON...LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE... DARLINGTON...MONROE...JANESVILLE...BELOIT...ELKHORN... LAKE GENEVA...RACINE...KENOSHA 411 AM CST TUE FEB 6 2007 ...SEVERAL INCHES OF SNOW EXPECTED IN PARTS OF SOUTH CENTRAL WISCONSIN TODAY... LIGHT SNOW WILL SPREAD INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN EARLY THIS MORNING. THE SNOW WILL CONTINUE FOR 3 TO 6 HOURS...AND DIMINISH DURING THE EARLY TO MIDDLE PORTION OF THE AFTERNOON. THE MONROE...DARLINGTON..SHULLSBURG AND DODGEVILLE AREAS ARE EXPECTED TO RECEIVE THE HEAVIEST SNOWFALL OF 1 TO 3 INCHES. BETWEEN 1 AND 2 INCHES OF LIGHT SNOW IS EXPECTED TO THE EAST AND NORTH OF THIS AREA FROM AROUND REEDSBURG TO MADISON TO JANESVILLE...RACINE AND KENOSHA. ANYWHERE FROM A DUSTING TO AN INCH IS EXPECTED IN MUCH OF THE MILWAUKEE METRO AREA AS WELL AS BEAVER DAM...WITH LITTLE IF ANY SNOW ACCUMULATION EXPECTED FARTHER NORTH IN FOND DU LAC AND SHEBOYGAN. DUE TO THE VERY COLD TEMPERATURES AND LIGHT...FLUFFY NATURE OF THE SNOW...UNTREATED ROADWAYS ARE EXPECTED TO BECOME QUITE SLIPPERY THIS MORNING...ESPECIALLY SOUTHWEST OF MADISON WHERE THE HEAVIEST SNOWFALL IS ANTICIPATED. MBK/MAF
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17675.